A recent spike in drug overdoses may be the result of extremely potent heroin, or heroin laced with fentanyl, according to the Douglas Public Health Network.

On Tuesday, the network issued an alert warning people in Douglas County about the risk based on what it called a “sharp spike” of overdoses occurring within the last 24-72 hours.

“It appears the current ‘heroin’ in our community is particularly potent or may be adulterated with fentanyl, and is an immediate risk to those actively using illicit opioids,” said Christin Rutledge of the public health network.

Lt. Rick McArthur, commander of the Douglas Interagency Narcotics Team, said authorities are concerned about the recent spike in overdoses and are investigating reports of more potent heroin in the county.

“We have noticed it, and we’re trying to dig into it, but so far we haven’t been able to find anything meaningful,” McArthur said.

Rutledge encouraged active users to stop using the drug and seek assistance through a drug treatment program or medication-assisted treatment.

Those who haven’t used in a while may relapse, Rutledge said, and are at an increased risk of an overdose. Rutledge said free naloxone is available through the Roseburg HIV Alliance Syringe Exchange at 647 W. Luellen Drive, Suite 103, from 11 a.m. to 4 p.m. Monday through Wednesday and from 11 a.m. to 3 p.m. Friday.

“It is important to call 911 when someone is overdosing from opioids,” Rutledge said in the release. “If you use naloxone, the effects are temporary, and the person still needs medical attention.”

Anyone who calls police or 911 to get help for someone having a drug overdose is protected by Oregon’s Good Samaritan Law and will not be arrested or prosecuted for drug-related charges or parole/probation violation based on information provided to emergency responders, Rutledge said.

In 2017, there were 344 overdose deaths involving opioids in Oregon — an age-adjusted rate of 8.1 deaths per 100,000 persons, compared to the national rate of 14.6 deaths per 100,000 persons, according to the National Institute on Drug Abuse. From 2015 to 2017, deaths involving fentanyl rose from 34 to 85 deaths and those involving heroin grew from 102 to 124.

Pharmaceutical fentanyl is a synthetic opioid pain reliever that is 50 to 100 times more potent than morphine. Typically, is it approved when treating severe pain and advanced cancer pain, according to the Centers for Disease Control and Prevention. National reports suggest much of the synthetic opioid overdose epidemic is due to illegally or illicitly made fentanyl, which is then sold through drug markets for its heroin-like effect. It is often mixed with heroin — with or without the user’s knowledge — to increase the heroin’s euphoric effects, according to the CDC.

Reporter Dan Bain contributed to this report.

React to this story:

4
3
0
2
0

Reporter

Dan Bain is the health reporter for The News-Review. He previously worked at KPIC and 541 Radio.

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.